Wisconsin, 2002

Hail and Strong Wind in Wisconsin, September 23, 2002

September 23, 2002 · NWS GRB · 3 events in 3 counties and zones

Isolated thunderstorms developed as a cold front moved through Wisconsin. The storms produced some large hail in north-central Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms developed as a cold front moved through Wisconsin. The storms produced some large hail in north-central Wisconsin. Strong winds in the vicinity of a rain shower uprooted 10 oak trees at a cemetery on the south side of Waupaca (Waupaca co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 23, 1:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 23, 1:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT MON SEP 23 2002

PRECIP TRENDS THIS EVG...THEN AGAIN LATER IN THE WORK WEEK WILL BE THE
MAIN FCST CONCERN. FROST POTENTIAL FOR THE WESTERN COUNTIES TONIGHT
WILL ALSO NEED TO BE DETERMINED.

CLIPPER SYSTEM WITH IMPRESSIVE S/W TROF WAS MOVG THROUGH W WI...AND
WAS PRODUCING NMRS SHOWERS AND A FEW TSRA ACROSS THE N 1/3 OF THE STATE.
THE SFC LOW WAS SITUATED ACROSS WC WI...AND WAS MOVG EAST. THE TSRA
ACTIVITY WAS ASSOC WITH LLVL CONVG NR THE LOW CENTER...AND THE COMMA
HEAD OF THE STG UPPER VORT.

EXPECT SHOWERS TO EXIT GRB CWA THIS EVG...WITH A GRADUAL DECREASE IN
CLOUDS EXPECTED OVERNIGHT. THE CLOUDS WILL LIKELY LINGER THE LONGEST
OVER THE NORTH AND EAST. COLD NNW LLVL FLOW ACROSS WSTRN LK-SUP WILL
SUPPORT CLOUD DEVELOPMENT OVER THE NORTHERN COUNTIES UNTIL AFTER
MIDNIGHT. ALSO...LLVL MOISTURE AND CLOUDS IN CYCLONIC FLOW WILL PERSIST
IN THE EAST UNTIL LATE. THE SFC RIDGE WILL BUILD INTO WSTRN WI LATE
TONIGHT...CAUSING WINDS TO DECREASE IN PARTS OF NC/C WI. HOWEVER...
DO NOT FEEL THERE WILL BE ENOUGH TIME WITH FAVORABLE RADIATIONAL
CONDITIONS TO SUPPORT A WIDESPREAD FROST THREAT. WILL JUST CONTINUE THE
MENTION OF PATCHY FROST IN THE WEST. WINDS WILL STAY UP ALL NIGHT
ACROSS THE EAST...AND WILL BE QUITE STG OVER THE DOOR PENINSULA...AIDED
BY DOWNWARD MOMENTUM TRANSPORT AND LLVL INSTAB OVER THE WARM BAY WATERS.

AFTER A DRY DAY ON TUES...PRECIP WILL RETURN WITH A SLOWLY APPROACHING
COLD FRONT TUES NGT INTO WEDS. INITIALLY...THE THREAT OF RAIN SHOULD
REMAIN OVER NC/C WI...THEN SHIFT EASTWARD ACROSS THE REST OF THE FA
WEDS NGT INTO THURS. THE MODELS ARE TRENDING FASTER WITH THE SPEED OF
THIS FRONT...SO HAVE PULLED ANY MENTION OF PRECIP OUT OF THE FRIDAY
FCST. EFP LOOKS GENERALLY DRY...WITH THE POSSIBLE EXCEPTION OF SAT...
WHEN A WEAK UPPER TROF MOVES THROUGH.

COORD WITH ARX AND MQT ON FROST POTENTIAL TONIGHT.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 23, 9:58 AM CST, 5 hours 2 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS
AFTERNOON AND EARLY EVENING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS
TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY
BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER
SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED.

ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL
BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE
OFFICE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Sep 23, 9:58 AM CST, 5 hours 2 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS
AFTERNOON AND EARLY EVENING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS
TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY
BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER
SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED.

ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL
BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE
OFFICE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Sep 23, 11:00 AM CST, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS
AFTERNOON AND EARLY EVENING.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS
TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY
BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER
SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED.

ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL
BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE
OFFICE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 strong wind. Local standard time, as filed.

Hail, Lincoln

When
September 23, 3:00 PM CST
Where
Lincoln County, Merrill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -89.683

Hail, Langlade

When
September 23, 3:43 PM CST
Where
Langlade County, Neva
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.233, -89.117

Strong Wind, Waupaca

When
September 23, 3:50 PM CST
Where
Waupaca forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320325, 5320326, 5320941.